Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2016, 6:22 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 23 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2016, 6:22 PM CDT (23:22 UTC)
- Expired
- Jun 10, 2016, 6:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:27 PM CDT | HAIL 1 | Milford, IA | SOCIAL MEDIA REPORT. |
| Jun 10, 6:30 PM CDT | TSTM WND GST 60 | 4 Ese Arnolds Park, IA | . |
| Jun 10, 6:30 PM CDT | TSTM WND GST 60 | 4 Ese Arnolds Park, IA | |
| Jun 10, 6:30 PM CDT | HAIL 0.88 | 4 Ese Arnolds Park, IA | . |
| Jun 10, 6:30 PM CDT | HAIL 0.88 | 4 Ese Arnolds Park, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WUUS53 KFSD 102322
SVRFSD
IAC041-059-102345-
/O.NEW.KFSD.SV.W.0043.160610T2322Z-160610T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLAY COUNTY IN NORTHWESTERN IOWA...
SOUTHEASTERN DICKINSON COUNTY IN NORTHWESTERN IOWA...
* UNTIL 645 PM CDT
* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILFORD...OR 8
MILES SOUTH OF SPIRIT LAKE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TERRIL AROUND 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9492 4326 9521 4336 9518 4339 9491
TIME...MOT...LOC 2322Z 272DEG 19KT 4330 9513
HAIL...1.25IN
WIND...60MPH
$$
CHAPMAN2 follow-up statements
184
WWUS53 KFSD 102335
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI JUN 10 2016
IAC041-059-102345-
/O.CON.KFSD.SV.W.0043.000000T0000Z-160610T2345Z/
CLAY IA-DICKINSON IA-
635 PM CDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EXTREME NORTHEAST CLAY AND SOUTHEASTERN DICKINSON COUNTIES...
AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN TERRIL AND
MILFORD...OR 8 MILES SOUTH OF SPIRIT LAKE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
TERRIL AROUND 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4324 9495 4325 9512 4325 9517 4337 9509
4338 9505 4339 9494
TIME...MOT...LOC 2334Z 269DEG 18KT 4331 9505
HAIL...1.00IN
WIND...60MPH
$$
CHAPMAN314
WWUS53 KFSD 102348
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT FRI JUN 10 2016
IAC041-059-102358-
/O.EXP.KFSD.SV.W.0043.000000T0000Z-160610T2345Z/
CLAY IA-DICKINSON IA-
648 PM CDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN CLAY AND
SOUTHEASTERN DICKINSON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS, HAIL TO NICKEL SIZE, AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4324 9495 4325 9512 4325 9517 4337 9509
4338 9505 4339 9494
TIME...MOT...LOC 2346Z 272DEG 19KT 4331 9505
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:49 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 10, 3:49 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
349 PM CDT FRI JUN 10 2016
.SHORT TERM...(This evening through Saturday)
Issued at 348 PM CDT Fri Jun 10 2016
Weak boundary currently working through the area. Seeing a few
elevated thunderstorms along the boundary as it works south.
Convective temp is 97 off morning sounding from KOAX, with slightly
weaker cap across western Iowa. While the convergence is not all
that strong along the front, boundary is working into a less capped
environment. With that said, models are still overdoing the amount
of near surface moisture in northwest Iowa. Added some 20-30 pops
along the front late this afternoon into this evening, but expect
convection to remain fairly isolated if it is able to become surface
based. Wind shear is not all that strong, so think severe potential
will be limited to hail and wind. Will need 50 dbz heights to
approach 35-40K to be near severe for hail. With surface based
storms rooted near 6-7K feet, could see some wind with stronger
storms in subcloud layer.
Tonight looks to be another mild night with 925 hpa temps remaining
in the mid 20s C. Have a 25-30 knot low level jet developing across
the plains, but convergence along the mid level front is very weak
with flow turning more westerly as it approaches the front. As
such, still not convinced that the low level jet will result in the
development of storms, but have 20 pop across northwest Iowa through
06z for the remote possibility.
Saturday looks to be another hot day across the region. High
temperatures have been well advertised in the 90s for days, and with
dew points similar to today in the upper 60s to near 70, will see
heat indicies once again in the 95-105 range. Will keep headlines
the same for now, but contemplated expanding the advisory across the
entire forecast area.
.LONG TERM...(Saturday night through Friday)
Issued at 348 PM CDT Fri Jun 10 2016
With a warm air mass still in place, Saturday Night's lows are
little changed from previous runs, with a lot of 70 to 75 degrees
projected. Chances for convection are too skittish to mention at
this time with a lack of focus mechanism in place.
The upper ridge axis then moves east of our forecast area on Sunday.
The thing to watch for is all models have sped up the surface
boundary push eastward late Sunday and Sunday night. Therefore
convection chances will certainly increase by Sunday afternoon in
our western and northern zones into the scattered category along the
boundary, then proceeds eastward into the likely category as the
storms get more organized Sunday night. Not sure about severe
weather chances Sunday afternoon and evening. Of course with the
heat, the instability parameters are off the charts. But what is
lacking is decent wind shear. For instance the 0-3km bulk shear
vectors are only projected at 10 to 20 knots, with the 0-1km bulk
shear vectors at only 10 knots. So this certainly could be a
limiting factor in terms of severe, but there is bound to be some
around with the instability parameters. Sunday will be the last hot
and humid day with readings in the lower to mid 90s. One thing to
watch for with these highs, is if scattered storms begin to develop
earlier in the day then projected, cloud debris could hinder highs
down a category or two. That of course would increase stability.
With the more rapid movement of the cold front, Sundays lows are now
in the mid to upper 60s, followed by lower to mid 80s on Monday. In
fact Monday at this time looks like a pleasant day with high
pressure in control and much lower dew point temperatures. The
various models are then in good agreement with the track of the next
strong upper low affecting our weather from late Monday night
through Wednesday. Widespread convection chances are the highest
Tuesday afternoon and night, lingering some into Wednesday morning.
Again, the instability is quite high on Tuesday. But am wondering
about the amount of cloud debris and showers holding temperatures
down thus creating a lot more stability then projected. Highs are
only forecast to be in the upper 70s to lower 80s and if enough rain
develops on Tuesday, even these highs could be in jeopardy. At any
rate, overall there has not been a lot of rain recently, at least
widespread rain, so some moderate to locally heavy rainfall late
Tuesday or Tuesday night may not cause a lot of widespread problems.
It also looks fairly dry after this upper low moves through mid week
next week. Heat should not return through the entire week next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Jun 10 2016
Mainly VFR conditions are expected through the period. Weak
boundary will sag south and east approaching the I-90 corridor
towards 00z. It is unclear how far south the boundary will work
thereafter. Expected isolated-scattered storms along the boundary,
especially across southwest Minnesota into northwest Iowa this
afternoon into the early evening hours. This activity is mainly
expected east of I-29.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM CDT Saturday for SDZ038-039-050-052>071.
Heat Advisory until 9 PM CDT this evening for SDZ040.
MN...Heat Advisory until 9 PM CDT Saturday for MNZ098.
Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
089-090-097.
IA...Heat Advisory until 9 PM CDT Saturday for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 9 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...MJ
AVIATION...BTHazardous weather outlook, Jun 10, 1:17 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 117 PM CDT FRI JUN 10 2016 IAZ001-012-020-031-032-MNZ098-NEZ013-014-SDZ038-039-050-052>071- 111830- LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE- KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 117 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE 90S TO NEAR 100...AND AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES. LITTLE RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES HOLDING MOSTLY IN THE 70S. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES. THE HEAT WILL ABATE BY MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ071-072-080-081-089-090-097-SDZ040-111830- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- BROOKINGS- 117 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE 90S...AND AFTERNOON HEAT INDEX VALUES OF AROUND 100 DEGREES. A HEAT ADVISORY IS IN EFFECT. A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED STORM OR TWO MAY PRODUCE HAIL UP TO QUARTER SIZE AND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDEX VALUES WELL UP IN THE 90S. THE HEAT WILL ABATE BY MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE FOR ISOLATED STORM AFTER 3 PM. IAZ002-003-013-014-021-022-111830- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA- 117 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE 90S...AND AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES. LITTLE RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES HOLDING MOSTLY IN THE 70S. A HEAT ADVISORY IS IN EFFECT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDEX VALUES NEAR 100 DEGREES. THE HEAT WILL ABATE BY MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.
In the hours before
Local storm report, Jun 10, 6:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL MILFORD 43.33N 95.15W
06/10/2016 E0.88 INCH DICKINSON IA TRAINED SPOTTER
.
&&
AFNearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.